NEW ORLEANS — Taking oral contraceptives for more than 3 years doubles a woman's risk for glaucoma, according to a large population-based study.
"This study is the first to document this risk, and it's important for the general population," said lead investigator Ye Elaine Wang, MD, from the University of California at San Francisco. "Postmenopausal women should be reassured that the study does not prove causative effects, but women who have used oral contraceptives for 3 years or more and who have additional risk factors for glaucoma should be checked annually for the disease during their eye exams."
Dr. Wang presented the findings here at the American Academy of Ophthalmology 2013 Annual Meeting.
Known risk factors for glaucoma include age, race, family history of glaucoma, elevated intraocular pressure, and existing visual field defects.
The cross-sectional study was based on 3406 women 40 years or older who participated in the National Health and Nutrition Examination Survey (NHANES). The participants completed vision and reproductive health questionnaires and underwent eye exams.
The primary outcome measure was self-reported glaucoma, which was not confirmed by any diagnosis, Dr. Wang told Medscape Medical News.
A multivariate analysis, adjusted for confounding factors, found that the use of oral contraceptives for 3 years or more was associated with twice the risk for self-reported glaucoma. These results were consistent regardless of what type of contraceptive the women had used, said Dr. Wang.
Double the Risk
The women were assessed for visual field defects using frequency-doubling technology. Visual field defects in 1 or both eyes was associated with the increased prevalence of glaucoma, but this association was not significant.
Previous studies have suggested that estrogen is implicated in the pathogenesis of glaucoma.
"The current study should be an impetus for future research to look at cause and effect of oral contraceptive use and glaucoma," said Dr. Wang.
Her team plans to conduct new studies on the relation between oral contraceptive use, visual field defects, elevated intraocular pressure, and abnormal cup-to-disk ratio in the optic nerve.
This study did not show that these women actually had the diagnosis of glaucoma, said Darrell WuDunn, MD, from the Eugene and Marilyn Glick Eye Institute at the Indiana University School of Medicine in Indianapolis.
Dr. WuDunn said it would be important to know participants' level of medical knowledge, and whether they were more or less likely to see a physician, but these questions were not included in the survey.
"The hypothesis is that estrogen therapy plays a protective role against glaucoma. Postmenopausal women have an increased risk for glaucoma, compared with men of similar age. Oral contraceptives suppress the peak and trough levels of estrogen and maintain a consistent level. This could explain the increased risk for glaucoma, but the study doesn't show that," he noted.
Dr. WuDunn said that it is too early to make recommendations about contraceptive use and risk for glaucoma, but he added that "anyone older than 40 should be screened for glaucoma and have their eyes examined by an ophthalmologist."
Dr. Wang reports financial relationships with the National Eye Institute Core Grant, Vision Research Grant, Research to Prevent Blindness That Man May See, and the National Natural Science Foundation of China. Dr. WuDunn has disclosed no relevant financial relationships.
American Academy of Ophthalmology (AAO) 2013 Annual Meeting. Presented November 18, 2013.
Medscape Medical News © 2013 WebMD, LLC
Send comments and news tips to firstname.lastname@example.org.
Cite this: Oral Contraceptives Linked to Glaucoma - Medscape - Nov 19, 2013.